Vermont, 2014Damaging Wind in Vermont, September 2, 2014
September 2, 2014 · NWS BTV · 1 event in 1 county or zone
A cold front swept across Vermont and New York on the evening of September 2nd. This cold front produced mainly rain showers and scattered thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front swept across Vermont and New York on the evening of September 2nd. This cold front produced mainly rain showers and scattered thunderstorms. One isolated thunderstorm traveled across Mt. Pico during the late evening and produced a very localized downburst that caused some structural damage to a few condominiums buildings.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Sep 2, 7:12 PM EST, 1 hour 33 minutes earlier.
Area forecast discussion, Sep 2, 7:12 PM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
812 PM EDT TUE SEP 2 2014
.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL PUSH ACROSS THE NORTH COUNTRY
THROUGH THE EVENING HOURS AHEAD OF A COLD FRONT. EXPECT LOCALLY
HEAVY DOWNPOURS AND GUSTY WINDS WITH THE STRONGER STORMS. SUNNY,
DRY AND COOLER WEATHER WILL LAST INTO THURSDAY. WARM SUMMER WEATHER
RETURNS FRIDAY BUT WILL BE SHORT LIVED AS ANOTHER COLD FRONT SWEEPS IN
EARLY SATURDAY GIVING A TASTE OF FALL-LIKE WEATHER FOR SUNDAY AND
EARLY NEXT WEEK.
&&
.NEAR TERM /UNTIL 8 AM WEDNESDAY MORNING/...
AS OF 755 PM EDT TUESDAY...COLD FRONT MOVING THROUGH NORTHERN
PORTION OF CHAMPLAIN VALLEY AT THIS TIME...WILL CONTINUE TO MAKE
ITS WAY EAST THIS EVENING AND EXIT THE FORECAST AREA BETWEEN 04Z-
06Z. HEAVIEST PRECIPITATION WITH SOME EMBEDDED THUNDER ALONG THE
COLD FRONT...WITH POST FRONTAL RAINS ACROSS NORTHERN NEW YORK
ASSOCIATED WITH TRAILING MID LEVEL SHORTWAVE. MAIN THREAT THIS
EVENING WILL BE HEAVY RAINFALL AND THREAT OF FLASH
FLOODING...MAINLY FROM CHAMPLAIN VALLEY EASTWARD. ONLY MINOR
ADJUSTMENTS MADE TO FORECAST WITH LATEST UPDATE.
PREVIOUS DISCUSSION... WELL, THE ATMOSPHERE IS FAIRLY PRIMED. VERY
WARM AND HUMID AIRMASS IS RESULTING IN MODEST SURFACE BASED
INSTABILITY (CAPE PUSHING 2000 J/KG AND LIFTED INDEX OF -2 TO
-4C). SO FAR THE ACTIVITY HAS BEEN SPARSE ACROSS THE FORECAST
AREA, HOWEVER RADAR SHOWS THE BUILDING LINE OF SHOWERS AND
THUNDERSTORMS OUT ACROSS ONTARIO. THESE STORMS SHOULD BE CROSSING
INTO THE UNITED STATES IN THE NEXT COUPLE OF HOURS. STILL LIKE HOW
THE HRRR AND OUR LOCAL 6KM WRF ARE HANDLING THE EVOLUTION OF THE
CONVECTION. STILL LOOKS LIKE AN ETA INTO THE CHAMPLAIN VALLEY
DURING THE EVENING (LET'S GO WITH 6-8PM) AND THEN INTO EASTERN
VERMONT BY 10PM. UPPER LEVEL SHORTWAVE WHICH IS THE PRIMARY
TRIGGER FOR THE CONVECTION IS NOW OVER MICHIGAN AND STARTING TO
LIFT NORTHEAST. OUT AHEAD OF THAT SHORT WAVE THE WIND FIELDS AND
RELATED SHEAR INCREASE, BUT AT THE SAME TIME WE ARE GETTING CLOSER
TO SUNSET AND LOSS OF HEATING. SO IT'S A BATTLE BETWEEN TIMING OF
THE BEST DYNAMICS VS BEST INSTABILITY.
AT THIS POINT STILL SEE NOTHING TO CHANGE THE IDEA THAT WE'LL HAVE
AT LEAST A FEW STRONG T-STORMS AROUND, ESPECIALLY THIS EVENING AND
MAINLY WEST OF THE GREEN MOUNTAINS. HAVE MAINTAINED THE IDEA OF
GUSTY WINDS AND HEAVY RAIN AS THE PRIMARY THREATS.
THE ACTIVITY WINDS DOWN BY MID EVENING IN THE ST LAWRENCE VALLEY
TO JUST AFTER MIDNIGHT IN EASTERN VERMONT. DEPENDING ON HOW MUCH
CLEARING WE GET, WE COULD HAVE A BIT OF PATCHY FOG LATE TONIGHT.
THE COOLER AIR LAGS THE WEATHER A BIT, SO IT WILL STILL BE A MUGGY
NIGHT WITH LOWS IN THE 60S.
&&
.SHORT TERM /8 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
AS OF 355 PM EDT TUESDAY...IT WILL BE A QUIET 48 HOURS. SHORT TERM
MODELS IN PRETTY GOOD AGREEMENT WITH REGARD TO RIDGING OVER THE REGION.
DAILY SPECIFICS...
WEDNESDAY: FLOW TURNS NORTHWEST DURING THE MORNING. 850MB
TEMPERATURES FALL TO 11-12C WHICH WILL SUPPORT HIGH TEMPERATURES
IN THE MID-UPPER 70S. WITH SOME WEAK COLD-AIR ADVECTION AND A GOOD
DEAL OF SUN, WE'LL HAVE SOME EXCELLENT MIXING DURING THE
AFTERNOON. WE SHOULD BE ABLE TO TAP SOME OF THE 20KT OR SO OF WIND
THAT WILL BE A FEW THOUSAND FEET UP, SO IT SHOULD GET A LITTLE
BREEZY IN THE AFTERNOON.
WEDNESDAY NIGHT: HIGH PRESSURE OVERHEAD. CLEAR AND CALM, SO PATCHY
FOG LOOKS LIKE A GOOD BET, ESPECIALLY SINCE THE GROUND WILL STILL
BE A BIT DAMP FROM THE RAIN THIS EVENING. TEMPERATURES MAINLY IN
THE 50S, THOUGH UPPER 40S POSSIBLE IN COLD SPOTS LIKE SARANAC LAKE.
THURSDAY: SHORTWAVE RIDGING AND SURFACE HIGH PRESSURE STILL NEARLY
OVERHEAD, BUT STARTING TO PUSH EAST OF THE AREA. 850MB
TEMPERATURES UP TO 12-13C, WHICH SUPPORTS UPPER 70S TO LOW 80S FOR
HIGHS. PLENTY OF SUN AS WELL.
THURSDAY NIGHT: DISCARDED THE NAM AS IT SEEMS TOO AGRESSIVE WITH
THE LEADING EDGE OF WARM AIR ADVECTION AND PRODUCES THICKENING
CLOUDS AND EVEN SOME LIGHT SHOWERS. THINK IT WILL REMAIN MOSTLY
CLEAR AND DRY PER OTHER MODELS. HOWEVER WITH SOUTHWEST FLOW
DEVELOPING, IT WON'T BE AS COLD, LOTS OF 50S AND EVEN LOW 60S FOR
LOWS.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
AS OF 350 PM EDT TUESDAY...EXTENDED PERIOD REMAINS PREDOMINATELY
QUIET...LARGELY DOMINATED BY HIGH PRESSURE STARTING THE LATTER
PART OF THE WEEKEND...BUT WET TO BEGIN. FOR THE START OF THE
PERIOD...RISING HEIGHTS AND WARMING TEMPERATURES CONTINUE FRIDAY
AS AN UPPER RIDGE CRESTS OVER THE NORTHEAST IN ADVANCE OF OUR NEXT
SURFACE FRONT. MEAN 925MB TEMPS OF +20-23C WILL SUPPORT HIGHS WELL
ABOVE NORMAL FOR EARLY SEPTEMBER WITH WIDESPREAD 80'S EXPECTED.
IT'LL BE MUGGY TOO WITH DEWPOINTS RANGING THROUGH THE 60S WHICH
WILL CREATE AMPLE SURFACE INSTABILITY TO SUPPORT SHOWER AND
THUNDERSTORM DEVELOPMENT ALONG/AHEAD OF THE AFOREMENTIONED FRONT
WHICH WILL SHIFT INTO THE BTV CWA LATE IN THE DAY AND THROUGH THE
EVENING. STILL LOOKS LIKE THE BEST UPPER DYNAMICS PASSES TO OUR
NORTH...WITH THE SURFACE BOUNDARY PARALLEL WITH UPPER FLOW
SUPPORTING THE IDEA OF A SLOW EASTWARD PROGRESSION WHICH IS
MAINTAINED BY THE LATEST ECMWF. GFS REMAINS A BIT FASTER PUSHING
THE BOUNDARY THROUGH THE CWA BY SATURDAY MORNING SO HAVE CONTINUED
ON WITH THE PREVIOUS FORECAST THINKING LEANING TOWARDS THE ECMWF.
BY LATE SATURDAY TREND WILL BE TOWARDS CLEARER AND DRIER WEATHER AS
THE UPPER FLOW TURNS ZONAL AND SURFACE HIGH PRESSURE BUILDS
EASTWARD OUT OF THE CENTRAL CONUS. THIS HIGH THEN SLOWLY SHIFTS EAST
THROUGH THE NORTHEAST AND OFF INTO THE CANADIAN MARITIMES BY LATE
TUESDAY OFFERING A NICE STRETCH OF LATE SUMMER WEATHER. TEMPS RETURN
TO MORE SEASONABLE LEVELS TO MAYBE SLIGHTLY BELOW NORMAL WITH
EXPECTED HIGHS SATURDAY THROUGH TUESDAY IN THE UPPER 60S TO LOW
70S...AND LOWS IN THE MID 40S TO LOW 50S.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
THROUGH 00Z THURSDAY...VARIABLE FLIGHT CONDITIONS ACROSS THE
FORECAST AREA THIS EVENING AS SHOWERS AND THUNDERSTORMS
ALONG/AHEAD OF A COLD FRONT ADVANCE EASTWARD ACROSS FORECAST AREA
THROUGH MIDNIGHT. CIGS WILL PRIMARILY REMAIN VFR BUT VSBY WILL BE
REDUCED TO MVFR/IFR IN HEAVIER SHOWERS AND EMBEDDED STORMS. AFTER
06Z...PRECIP IS EAST OF THE REGION LEAVING GENERALLY CLOUDY SKIES.
CIGS OVERNIGHT WILL GENERALLY BE VFR AT KMSS/KPBG/KBTV...BUT MVFR
AT KRUT/KSLK/KMPV WITH POSSIBLE IFR AT KRUT UNDER BLOCKED FLOW.
SOME PATCHY FOG ALSO POSSIBLE...ESPECIALLY AT KSLK/KMPV.
AFTER 12Z...ALL CIGS LIFT TO VFR WITH SCT-BKN DIURNAL
STRATOCUMULUS EXPECTED THROUGH THE DAY.
OUTLOOK 00Z THURSDAY THROUGH SUNDAY...
00Z THU - 00Z SAT...VFR UNDER HIGH PRESSURE. EARLY MORNING IFR
FOG POSSIBLE...ESPECIALLY AT KMPV/KSLK.
00Z SAT - 00Z SUN...POSSIBLE MVFR AND BRIEF IFR IN SCATTERED SHOWERS
AND THUNDERSTORMS.
00Z SUN - 00Z MON...VFR UNDER HIGH PRESSURE. EARLY MORNING IFR FOG
POSSIBLE...ESPECIALLY AT KMPV/KSLK.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&
SYNOPSIS...NASH
NEAR TERM...RJS/NASH
SHORT TERM...NASH
LONG TERM...LAHIFF
AVIATION...RJS/LAHIFF
Hazardous weather outlook, Sep 2, 3:27 AM EST, 17 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
427 AM EDT TUE SEP 2 2014
NYZ026>031-034-035-087-VTZ001>012-016>019-030830-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
427 AM EDT TUE SEP 2 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.
.DAY ONE...TODAY AND TONIGHT.
SHOWERS AND THUNDERSTORMS WILL BE LIKELY THIS AFTERNOON THROUGH
THE FIRST HALF OF THE NIGHT. ACTIVITY SHOULD DEVELOP OVER NORTHERN
NEW YORK INITIALLY AND THEN MOVE EAST INTO VERMONT. ANY OF THE
STORMS WILL HAVE THE POTENTIAL TO BECOME STRONG OR SEVERE AND
PRODUCE GUSTY WINDS AND HAIL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 2, 6:19 PM EST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
719 PM EDT TUE SEP 2 2014
VTZ001>003-006-016-030015-
EASTERN FRANKLIN VT-GRAND ISLE VT-LAMOILLE VT-ORLEANS VT-
WESTERN FRANKLIN VT-
719 PM EDT TUE SEP 2 2014
...HEAVY RAINFALL WILL MOVE THROUGH EAST CENTRAL GRAND ISLE...
FRANKLIN...NORTH CENTRAL LAMOILLE AND NORTHWESTERN ORLEANS
COUNTIES...
AT 712 PM EDT...HEAVY RAINFALL WAS NEAR FAIRFIELD...MOVING NORTHEAST
AT 30 MPH. THIS CLUSTER OF SHOWERS WITH EMBEDDED THUNDERSTORMS HAVE
ALREADY PRODUCED A QUICK HALF TO ONE INCH OF RAINFALL ACROSS CENTRAL
FRANKLIN COUNTY.
THESE HEAVY RAINFALL RATES AND ASSOCIATED EXCESSIVE RUNOFF WILL
CAUSE ELEVATED LEVELS ON SMALL CREEKS AND STREAMS...AND PONDING OF
WATER ON COUNTRY ROADS AND FARMLAND ALONG THE BANKS OF CREEKS AND
STREAMS.
LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
WEST ENOSBURG...ENOSBURG CENTER...EAST BERKSHIRE...BERKSHIRE...SOUTH
RICHFORD...STEVENS MILLS...EAST RICHFORD...WESTFIELD...JAY...NORTH
TROY...NEWPORT CENTER...
LAT...LON 4501 7227 4493 7219 4466 7302 4485 7327
4502 7289Special weather statement, Sep 2, 8:05 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
905 PM EDT TUE SEP 2 2014
NYZ035-VTZ008>012-018-019-030200-
EASTERN ADDISON VT-EASTERN ESSEX NY-EASTERN RUTLAND VT-ORANGE VT-
WASHINGTON VT-WESTERN ADDISON VT-WESTERN RUTLAND VT-WINDSOR VT-
905 PM EDT TUE SEP 2 2014
THOSE ATTENDING THE VERMONT STATE FAIR ARE IN THE PATH OF THESE
STORMS AND SHOULD PREPARE FOR DANGEROUS WEATHER CONDITIONS.
...A LINE OF STRONG THUNDERSTORMS WILL MOVE THROUGH NORTHERN
RUTLAND...NORTHWESTERN WINDSOR...SOUTHEASTERN ESSEX...SOUTHERN
ADDISON...SOUTHWESTERN WASHINGTON AND WEST CENTRAL ORANGE COUNTIES...
AT 903 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
SHOREHAM TO SUDBURY TO 7 MILES NORTHEAST OF FORT ANN...MOVING
NORTHEAST AT 30 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
HYDEVILLE...WEST CORNWALL...EAST POULTNEY...SALISBURY...RIPTON...
IRA...LINCOLN...HOLDEN...ROBINSON...WARREN...PITTSFIELD...
WAITSFIELD...
LAT...LON 4355 7326 4358 7330 4362 7331 4362 7336
4358 7338 4357 7340 4376 7330 4390 7347
4426 7265 4412 7252 4364 7273 4343 7325Thunderstorm Wind, Rutland
- When
- September 2, 8:45 PM EST
- Where
- Rutland County, 3.57 mi W of Killington
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Broadcast Media
- Coordinates
- 43.660, -72.840
Partial roof/door overhang collapse, shingles torn, chimney damaged and some trees downed. After interviews, radar and picture reviews...determined to be straight line wind damage estimated between 55-65 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in New York, September 2, 20141 injured · $210,000 · EF1 · 15 events
- Tornadoes and Damaging Winds in Louisiana, September 2, 2014$250,000 · EF1 · 5 events
- Heavy Snow and High Surf in Alaska, September 2 to 5, 2014$150,000 · 4 events
- Damaging Winds in New York, September 2, 2014$75,000 · 50 kt wind · 5 events
- Damaging Winds in Maryland, September 2, 2014$28,000 · 52 kt wind · 17 events
- Flash Flooding and Damaging Winds in Mississippi, September 2, 2014$28,000 · 52 kt wind · 12 events
- Flood and Damaging Winds in Pennsylvania, September 2, 2014$28,000 · 50 kt wind · 7 events
- Damaging Winds in Kentucky, September 2, 201452 kt wind · 25 events
- Flash Flooding and Damaging Winds in Illinois, September 2, 2014$22,000 · 52 kt wind · 6 events
- Flash Flooding and Damaging Wind in Tennessee, September 2, 20141 injured · $13,000 · 50 kt wind · 5 events
- Damaging Wind and Lightning Strikes in Pennsylvania, September 2, 2014$20,000 · 50 kt wind · 4 events
- Flash Flood and Heavy Rain in West Virginia, September 2, 2014$20,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540595.